"Giant cell arteritis manifesting as retinal arterial occlusion and paracentral acute middle maculopathy in a patient on pembrolizumab for metastatic uveal melanoma".
PURPOSE: To report the association of pembrolizumab, an immune checkpoint inhibitor (ICI), with giant cell arteritis (GCA) presenting as paracentral acute middle maculopathy (PAMM) secondary to retinal arterial occlusion. OBSERVATIONS: 86-year old male with history of treated choroidal melanoma now with metastatic uveal melanoma to the liver on pembrolizumab, an ICI, who presented with acute vision loss in the uninvolved left eye. Spectral domain optical coherence tomography showed band-like increased hyperreflectivity in the middle retinal layers at the level of the inner nuclear layer consistent with PAMM. Intravenous fluorescein angiogram demonstrated significant delay in filling of the superotemporal and inferotemporal arteries with nonperfusion of the temporal retina consistent with multiple branch retinal arterial occlusions. Work-up for GCA was performed and temporal artery biopsy showed healed arteritis. CONCLUSIONS AND IMPORTANCE: Pembrolizumab can cause ocular and life-threatening systemic adverse effects and as use of ICIs has increased, it is important to be aware of these associations. There should be a low threshold for GCA work up in patients on ICI therapy who present with acute vision loss and evidence of retinal occlusive disease with or without classic GCA systemic symptoms.